UPDATE 3/20/2014 4:50 PM
As of March first, Ohio Gov. John Kasich signed the bill.
All first responders and even family members of addicts will be able to carry Naloxone or Narcan.
Washington County Sheriff Larry Mincks says there are a lot of questions to be answered before they actually start carrying the drug, if they even do.
How much would this cost the department and how would they keep it safe, not to mention the training involved for deputies.
He is worried it will be an excuse to abuse narcotics even more.
The sheriff says we really need to be looking at long term studies of how to fix the drug problem here in Ohio instead of an instant fix.
We need to get addicts help here in Ohio and get them fixed permanently.
This temporary fix may hurt more than it helps
It's called Naloxone or Narcan.
It is used by paramedics in a drug overdose emergency to reverse the effects in seconds.
The Ohio Senate passed House Bill 170 Friday night.
If signed into law by the governor it would put this drug in the hands of family members and first responders.
Up until now only those certified could administer this drug.
They see the effects drugs overdoses, such as heroin, have in the area.
The state aruges in an overdose situation it's all about timing.
Worried about heroin use in Ohio, with this drug in the hands of those close to the addict, they administrate it faster and more lives can be saved.
Naloxone is used only in emergency situations.
It can bring someone completely back from an overdose.
Marietta EMT's say it all depends what they took, how much they took and how long before they arrive on scene.
They normally give it through an iv or a shot.
EMT's say the person coming off the high can be dangerous.
EMT basic, any first responders and even a family member could be able to can give it nasally.
The drug has to be prescribed by a doctor to a family member.
Doctors at Selby Hospital say this isn't just used for heroin overdoses, but any narcotics.
Even , for example, cancer drugs - if the doses get mixed up.
One firefighter says even though family members may have this, they should always call 911.
The fire department says they are pretty familiar with overdose calls - it comes in spells.
The hospital says they see several every week.